Imagine you’re an oncologist. You spot one of your patients at the mall. You stroll over to say hello.
He throws up at the sight of you.
This actually happens, says Rudy Navari, M.D., ’66, associate dean of the College of Science, director of the Walther Cancer Research Center at Notre Dame and a practicing oncologist himself.
Along with hair loss and fatigue, nausea and vomiting are among the most common and miserable side effects of chemotherapy. The reaction is thought to result from the damage many anti-cancer drugs inflict on cells in the small intestine.
But psychology also appears to play a role. Some patients come to associate stomach distress so strongly with their chemotherapy, Navari says, that they will vomit in the car on the way to the doctor’s office or even at the sight of their oncologist outside of the office setting.
For the past 10 years Navari has been involved in clinical trials of drugs to combat nausea and vomiting in patients undergoing chemotherapy. In further evidence of a psychological component, studies show that if a patient suffers nausea and vomiting following the initial chemotherapy treatment, the patient will do so from then on, no matter what anti-nausea drugs are tried. Apparently, if you expect nausea, you experience it.
Fortunately, in the mid-1990s a new group of drugs was introduced that for most patients eliminated the distress normally experienced within the first 24 hours of chemotherapy, Navari says. Unfortunately, the remedy wasn’t as effective against a secondary wave that commonly strikes two to four days after treatment.
Researchers now believe that the two bouts result from two different neurotransmitters. Early last year a pharmaceuticals manufacturer introduced a set of drugs that blocks the second transmitter. A drawback is the cost — $250 a pill — which Medicare won’t pay because it doesn’t currently include a prescription drug benefit. The earlier-onset blocker is covered because it’s administered intravenously, Navari says.
The combination of the two drugs has been a huge benefit for cancer patients, the oncologist says. With the earliest forms of chemotherapy, the side effects were so severe that some patients opted to discontinue treatment, even with curable conditions.
“We’ve gone from people incapacitated by chemotherapy to many being able to go to work the next day,” he says.
Some newer anti-cancer drugs don’t cause nausea and vomiting, and in the future there may be more, Navari says. But for now many of the most effective forms of chemotherapy irritate the gastrointestinal tract and require additional drugs to block the effects.